Alert archive / South Dakota / Wind Advisories in 2015

Wind Advisory 14, NWS Aberdeen, SD

April 20, 2015Big Stone County, Traverse County, Minnesota; 23 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Apr 20, 2015, 3:33 AM CDT for Big Stone County, Traverse County, Minnesota; 23 counties in South Dakota. It took effect at Apr 20, 2015, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2015, 3:33 AM CDT (08:33 UTC)
In effect from
Apr 20, 2015, 11:00 AM CDT
Expired
Apr 20, 2015, 7:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD
All 25 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 37 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WWUS73 KABR 200833
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
333 AM CDT MON APR 20 2015

...STRONG NORTHWESTERLY WINDS TODAY...

MNZ039-046-SDZ003>011-015>023-034>037-051-202045-
/O.NEW.KABR.WI.Y.0014.150420T1600Z-150421T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...MILLER...FORT THOMPSON
333 AM CDT MON APR 20 2015 /233 AM MDT MON APR 20 2015/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

* TIMING...THE STRONGEST WINDS WILL OCCUR FROM LATE THIS MORNING
  THROUGH THIS EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SD
2 follow-up statements
170 
WWUS73 KABR 201623
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1123 AM CDT MON APR 20 2015

...STRONG NORTHWESTERLY WINDS TODAY...

MNZ039-046-SDZ003>011-015>023-034>037-051-210000-
/O.CON.KABR.WI.Y.0014.000000T0000Z-150421T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...MILLER...FORT THOMPSON
1123 AM CDT MON APR 20 2015 /1023 AM MDT MON APR 20 2015/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...THE STRONGEST WINDS WILL OCCUR FROM LATE THIS MORNING 
  THROUGH THIS EVENING. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CONNELLY
046 
WWUS73 KABR 210001
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT MON APR 20 2015

MNZ039-046-SDZ003>011-015>023-034>037-051-210115-
/O.EXP.KABR.WI.Y.0014.000000T0000Z-150421T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...ONIDA...PIERRE...HIGHMORE...MILLER...FORT THOMPSON
701 PM CDT MON APR 20 2015 /601 PM MDT MON APR 20 2015/

...WIND ADVISORY HAS EXPIRED...

WIND SPEEDS HAVE FALLEN TO JUST BELOW ADVISORY CRITERIA...AND WILL
CONTINUE TO DIMINISH OVER THE NEXT FEW HOURS. THEREFORE...THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

PARKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 20, 12:44 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 20, 12:44 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1244 AM CDT MON APR 20 2015

.UPDATE...
ISSUED AT 824 PM CDT SUN APR 19 2015

CLOUDS WILL BE SLOWER TO MOVE OUT TONIGHT AS MUCH OF THE EASTERN
DAKOTAS WERE STILL CLOUDY THIS EVENING. A FEW SHOWERS ALSO REMAIN
ACROSS THE FAR NORTHEAST CWA THIS EVENING AND SHOULD DISSIPATE
SHORTLY. NORTHWEST WINDS SHOULD DECREASE INTO THE 10 TO 20 MPH
RANGE WHICH WILL KEEP TEMPERATURES FROM FALLING OFF TOO FAR TONIGHT.

UPDATE ISSUED AT 640 PM CDT SUN APR 19 2015

00Z AVIATION FORECAST DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 326 PM CDT SUN APR 19 2015

INSTABILITY SHOWERS AND INTERMITTENTLY STRONG WIND GUSTS WILL
CONTINUE THROUGH THE LATE AFTERNOON AND START TO DISSIPATE WITH
THE LOSS OF DAYTIME HEATING. WITH A 10MB PRESSURE GRADIENT ACROSS
THE STATE...WINDS WILL REMAIN BREEZY OVERNIGHT KEEPING
TEMPERATURES RELATIVELY MILD. FOCUS FOR MONDAY WILL BE ON FIRE
WEATHER DESPITE RECENT RAINS. GUIDANCE SUGGESTS VERY DRY AIR WILL
PIVOT IN FROM HUDSON BAY...WITH SURFACE DEWPOINTS IN THE TEENS
AND SINGLE DIGITS FOR THE CENTRAL DAKOTAS. WHILE 850MB
TEMPERATURES ARE A STANDARD DEVIATION BELOW CLIMO...TEMPERATURES
WILL STILL TOP OUT IN THE 50S...WITH AFTERNOON RELATIVE HUMIDITY
VALUES FALLING INTO THE TEENS AND 20S. GIVEN INSTABILITY...WILL
ALSO SEE LOCALLY STRONG/INTERMITTENT WIND GUSTS WITH MIXED DOWN
WINDS POTENTIALLY PEAKING IN THE 30G40KT RANGE. THUS...UNTIL
GREEN UP IS COMPLETE...HAVE SETTLED ON A RED FLAG HEADLINE FOR
MONDAY. WE WILL ALSO SEE ADDITIONAL INSTABILITY SHOWERS REDEVELOP
EAST OF THE JAMES VALLEY.

TUESDAY LOOKS A LITTLE MORE MUNDANE WITH AN INVERTED RIDGE NOSING
OUT OF CANADIAN INTO THE CWA...HELPING TO LIMIT INSTABILITY AND
MIXING. THIS WILL RESULT IN GOOD RADIATIONAL CONDITIONS FOR
TUESDAY NIGHT AS WELL.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 326 PM CDT SUN APR 19 2015

A COUPLE OF SIGNIFICANT DIFFERENCES BETWEEN THE MODELS IN THE LATTER
HALF OF THE EXTENDED. THE PERIOD OPENS WITH PERSISTENT SFC HIGH
PRESSURE NOSING DOWN FROM CANADA AND NORTHWEST FLOW ALOFT. THE
ECMWF HAS TRIED FOR THE PAST FEW DAYS TO BE QUICKER THAN THE GFS
IN EXITING THE SFC HIGH AND PUSHING IN AN UPPER RIDGE. IT IS
BEGINNING TO SCALE BACK TO MATCH THE GFS...NOW BRINGING THE RIDGE
IN ON FRIDAY. DEPENDING ON WHICH MODEL IS CORRECT IN THE TIMING
WILL PLAY A LARGE ROLE IN DETERMINING ANY PRECIP CHANCES AND WILL
ALSO AFFECT TEMPERATURES. AS THE SFC HIGH EXITS RETURN FLOW WILL
SET UP AND SHOWERS WILL BECOME POSSIBLE. PRIOR TO THIS...EVEN WITH
SHORTWAVES MOVING THROUGH THE NORTHWEST FLOW...LIMITED MOISTURE
AVAILABILITY WOULD LIMIT ANY POPS.

FOR NOW HAVE POPS ENTERING THE FORECAST FRI NIGHT AND REMAINING
THROUGH THE WEEKEND AS A COUPLE OF SYSTEMS MOVE THROUGH.
TEMPERATURES WILL REMAIN AT OR JUST BELOW AVERAGE THROUGH THE
EXTENDED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1242 AM CDT MON APR 20 2015

BKN-OVC VFR CAA MIXING LAYER CLOUDS WILL SLOWLY ADVECT EAST OF THE
REGION INTO MONDAY MORNING. OTHERWISE...EXPECT STRONG NORTHWEST
WINDS OF 20 TO 30 KNOTS WITH GUSTS TO 35 TO 40 KNOTS TO DEVELOP
MONDAY MORNING FOR ALL LOCATIONS WITH VFR CONDITIONS. THE WINDS
WILL FALL OFF QUICKLY IN THE EARLY EVENING HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM
     MDT/ THIS EVENING FOR SDZ267>272.

MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...DORN
Hazardous weather outlook, Apr 19, 4:24 AM CDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT SUN APR 19 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
424 AM CDT SUN APR 19 2015 /324 AM MDT SUN APR 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WHILE THE AREA RECEIVED BENEFICIAL RAINFALL OVER THE LAST 18
HOURS...INCREASING NORTHWESTERLY WINDS OF 20 TO 30 MPH SHOULD DRY
THINGS OUT RATHER QUICKLY TODAY. THE STRONG WINDS IN COMBINATION
WITH RELATIVE HUMIDITY VALUES BETWEEN 30 TO 40 PERCENT WILL RESULT
IN VERY HIGH FIRE DANGER FOR ALL AREAS TODAY.

THE STRONGEST NORTHWESTERLY WINDS WILL OCCUR ALONG AND WEST OF THE
MISSOURI RIVER. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS AROUND
45 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY NORTHWESTERLY WINDS ARE LIKELY ON MONDAY FOR MOST LOCATIONS.
THE STRONGEST WINDS OF 25 TO 35 MPH WILL OCCUR ALONG AND EAST OF
THE JAMES RIVER VALLEY.

THE STRONG WINDS IN COMBINATION WITH A VERY DRY AIR MASS COULD
RESULT IN VERY HIGH TO EXTREME FIRE DANGER. THE LOWEST RELATIVE
HUMIDITY VALUES BELOW 20 PERCENT WILL LIKELY OCCUR ALONG AND WEST
OF THE JAMES RIVER VALLEY. A FIRE WEATHER HEADLINE MAY BE NEEDED
IN THE NEAR FUTURE FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

SD

Nearby

Wind Advisories in South Dakota, 2015Wind Advisories in Minnesota, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.